Alert archive / Tennessee / River Flood Warnings in 2018
River Flood Warning 35, NWS Memphis, TN
NWS Memphis, TN issued this river flood warning at Feb 22, 2018, 9:49 AM CST for Hardeman County, Tennessee. It took effect at Feb 22, 2018, 8:00 PM CST. It was in force for 70 hr.
The area
The counties it named.
The facts
- Issued
- Feb 22, 2018, 9:49 AM CST (15:49 UTC)
- In effect from
- Feb 22, 2018, 8:00 PM CST
- Expired
- Feb 25, 2018, 6:00 PM CST
- In force
- 70 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- Minor
County Hardeman County, TN
The radar
The Memphis radar (KNQA), 81 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Hatchie River near Bolivar (BVRT1). The gauge peaked at 17.69 ft at Feb 25, 2018, 9:00 AM CST.
- Action stage
- 12 ft
- Minor stage
- 18 ft
- Moderate stage
- 20 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07029500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at Feb 22, 6:42 AM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Feb 22, 6:42 AM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
642 AM CST Thu Feb 22 2018
.UPDATE...
Updated to include drizzle and patchy fog this morning.
&&
.DISCUSSION...
In the wake of heavier precipitation over north Mississippi...patchy
fog and drizzle have developed farther north. This light
precipitation may cause a few hundredths more of rainfall through
noon this morning...while fog may restrict visibility down to a
mile or so.
JAB
&&
.PREV DISCUSSION... /issued 530 AM CST Thu Feb 22 2018/
.UPDATE...Aviation Discussion.
PREV DISCUSSION... /issued 352 AM CST Thu Feb 22 2018/
Currently band of moderate to heavy rainfall was to the south of
I-40 and along and north of a stalled cold front from near
Greenwood to Fulton Mississippi. Latest rainfall rates generally
ranged form a quarter to a half inch an hour. Temperatures ranged
from the upper 30s over portions of northeast Arkansas to another
balmy 70F in Aberdeen Mississippi.
For today and tonight...heavier band of rain this morning will
shift to the northern counties tonight...as the next in line
shortwave embedded in the atmospheric river starts a northerly
push of the stalled front. However...a lull in the heavier
precipitation appears likely this afternoon and into the early
evening hours...before the focus shifts with the shortwave.
Temperatures today will range from the 40s north to the 70s south.
WAA late tonight will slowly bring temperatures into the 50s over
the north...with lows in the 60s across the south.
Friday and Saturday...models in better agreement this period with
regards to the timing and deepening of a surface low ejecting out
the Texas Panhandle and into the Midwest. The GFS still is more
bullish with deeper central pressure and a stronger low level
wind field. But the NAM and EURO this run have trended to
a slightly stronger system as well. Therefore pockets of heavy
rain will remain north of I-40 tomorrow and into early
Saturday along the surging/lifting warm front...and then across
the entire area later Saturday and into Saturday night as a cold
front associated with the developing low sweeps east. Collaborated
with surrounding offices and WPC of what will be a three day
moderate risk for flooding over portions of our area/flood watch.
Additional rainfall amounts of 5+ inches can't be ruled out
leading to 5-day storm totals encroaching on 9-10 inches for some.
With regards to a severe threat...models are showing a prefrontal
trough signal forming in eastern Arkansas by 00z Sunday as the
surface wave crosses Missouri. Another feather in the cap for the
potential for surface-based convection. A 70kt LLJ from the
southwest will form just out ahead of the trough leading to an
evening period of potentially backed surface winds and few low
level mesos and/or bowing segments. Limiting factors will be
lapse rates and instability amounts after sunset. Have placed
wording in this morning's HWO about this severe threat.
Temperatures this period will be in the 60s and 70s...with lows
falling Saturday night into the 40s and 50s behind the cold front.
Sunday through next Wednesday...most of the Midsouth looks to be
dry through Tuesday with the exception of the far southern
counties. Gulf moisture will reside just south of the CWA
however...with both the GFS and EURO showing return southerly flow
bringing rain back starting Tuesday night into Wednesday. Thus
have ramped up PoPs this period. A modified Pacific airmass will
keep temperatures above normal this period. Could it be Spring?
JAB
&&
.AVIATION...12Z TAFs
Relied heavily on the HRRR this update as it appears to have a
good handle on the current conditions. Rain should continue at
TUP through mid morning with only BR at MEM...MKL and JBR. Another
round of showers will approach JBR before 00z. The HRRR does keep
these showers mostly in Arkansas...but I did add showers back at
MEM at 02z. Cigs will likely remain IFR or lower through the TAF
cycle. Winds will be fairly light...although it does appear winds
are briefly gusty immediately on the back side of the rain shield.
The wind direction will shift Southerly tomorrow afternoon. Some
guidance crashes vis back to less than 1sm tomorrow night...though
the HRRR does not. Will take a middle of the road approach
tonight and carry 2sm with RA/BR at MEM, MKL and JBR. Rain is not
expected at TUP until after 12z.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late Saturday night for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Flood Watch through late Saturday night for Dunklin-Pemiscot.
MS...Flood Watch through late Saturday night for Alcorn-Benton MS-
Coahoma-DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.
Flood Watch until noon CST today for Lafayette-Tallahatchie-
Union-Yalobusha.
TN...Flood Watch through late Saturday night for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Feb 22, 3:10 AM CST, 6 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 310 AM CST Thu Feb 22 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-231115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 310 AM CST Thu Feb 22 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A Flood Watch is in effect across a large portion of the Midsouth today and tonight. River flooding and flash flooding are possible. A few strong storms are possible today and tonight. Strong wind gusts will be the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periods of heavy rain are likely Friday through Saturday night. Additional rainfall amounts of 2 to 5 inches are anticipated across portions of the Mid-South. River flooding and flash flooding remain possible. A Flood Watch is in effect for portions of the Mid-South through late Saturday night. A few strong storms are again possible Friday. A few severe storms are possible Saturday and Saturday night. Strong or Damaging winds will be the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Please relay reports of significant flooding to local law enforcement, emergency management officials, and/or to the National Weather Service in Memphis.
In the hours before
Local storm report, Feb 22, 8:46 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
846 AM CST THU FEB 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM FLOOD INGOMAR 34.41N 89.04W
02/22/2018 UNION MS TRAINED SPOTTER
COUNTY ROAD 87 CLOSED BETWEEN COUNTY ROAD 101 AND COUNTY
ROAD 47.
&&
SJMLocal storm report, Feb 22, 9:36 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
936 AM CST THU FEB 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 AM FLOOD 3 E WATER VALLEY 34.16N 89.58W
02/22/2018 YALOBUSHA MS TRAINED SPOTTER
COUNTY ROAD 215 EAST OF WATER VALLEY FLOODED.
&&
SJMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 9:52 PM CST | Areal Flood Advisory | MEG | Haywood, Madison | 6 hr |
| Feb 22, 9:49 AM CST | River Flood Warning | MEG | Shelby | 3 days |
| Feb 22, 9:49 AM CST | River Flood Warning | MEG | Fayette, Shelby | 24 hr |
| Feb 22, 11:56 AM CST | River Flood Warning | MEG | Shelby | 25 days |
| Feb 21, 9:08 PM CST | River Flood Warning | MEG | Tate, Tunica | 4 days |
| Feb 21, 9:08 PM CST | River Flood Warning | MEG | Lafayette, Marshall, Union | 4 days |
| Feb 21, 11:05 PM CST | Areal Flood Warning | MEG | Coahoma, DeSoto, Lafayette, Marshall, Panola, Quitman and 3 more | 9 hr |
| Feb 22, 6:46 AM CST | Areal Flood Warning | MEG | Calhoun, Lafayette, Marshall, Panola, Quitman, Tallahatchie and 1 more | 3 hr |
| Feb 22, 8:29 AM CST | Areal Flood Warning | MEG | Alcorn, Calhoun, Chickasaw, Itawamba, Lee, Pontotoc and 4 more | 3 hr |
| Feb 22, 9:33 AM CST | Areal Flood Warning | MEG | Calhoun, Lafayette, Marshall, Panola, Quitman, Tallahatchie and 1 more | 3 hr |
| Feb 22, 10:57 AM CST | Areal Flood Warning | MEG | Alcorn, Benton, Coahoma, DeSoto, Lafayette, Marshall and 5 more | 6 hr |
| Feb 22, 11:00 AM CST | River Flood Warning | MEG | Lafayette | 13 hr |
| Feb 22, 11:00 AM CST | River Flood Warning | MEG | Lee | 23 hr |
| Feb 22, 11:28 AM CST | Areal Flood Warning | MEG | Alcorn, Benton, Calhoun, Chickasaw, Itawamba, Lee and 5 more | 6 hr |
| Feb 22, 12:37 PM CST | Areal Flood Warning | MEG | Calhoun, Lafayette, Marshall, Panola, Quitman, Tallahatchie and 1 more | 6 hr |
| Feb 22, 1:19 PM CST | River Flood Warning | MEG | Lowndes, Monroe | 4 days |
Nearby
River Flood Warnings in Tennessee, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.